Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 171, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2008, 6:50 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 6, 2008, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 062251
SVRCAE
GAC033-062330-
/O.NEW.KCAE.SV.W.0171.080706T2250Z-080706T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 730 PM EDT
* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTH OF WAYNESBORO...OR ABOUT 9 MILES NORTHWEST OF MILLEN...
AND MOVING NORTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS AND MUNNERLYN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3288 8222 3324 8203 3323 8199 3305 8155
3304 8155 3292 8180 3294 8186 3291 8194
3291 8208 3288 8212 3284 8213
TIME...MOT...LOC 2250Z 215DEG 25KT 3291 8206
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:08 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 6, 2:08 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT SUN JUL 6 2008 .SYNOPSIS... HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE MOIST AIR INTO THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... CONVERGENCE ASSOCIATED WITH THE WEAK SURFACE TROUGH AND APPROACH OF THE MID-LEVEL SHORTWAVE TROUGH SUPPORT NUMEROUS THUNDERSTORMS TONIGHT ESPECIALLY EARLY AND NEARER THE TIME OF MAXIMUM HEATING. PLAN TO FORECAST LIKELY POPS. THIS IS SUPPORTED BY THE MET MOS AND SREF POPS. THE LATEST ANALYSIS SHOWED MODERATE INSTABILITY HAS DEVELOPED WITH LI/S -6 TO -7. THE INSTABILITY AND HIGH PRECIPITATION LOADING SUPPORTS POSSIBLE DAMAGING WITH A FEW OF THE THUNDERSTORMS. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THE NAM AND GFS SHOW DEEPER MOISTURE ASSOCIATED WITH THE WEAKENING UPPER TROUGH SHIFTING EAST OF THE FORECAST AREA EARLY MONDAY. HOWEVER,..SUFFICIENT LINGERING MOISTURE WILL SUPPORT MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH TUESDAY. THE GUIDANCE TEMPERATURES ARE CLOSE AND NEAR CLIMATOLOGY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE GFS SHOWS THE BERMUDA HIGH CONTINUING TO CIRCULATE MOIST AIR INTO THE FORECAST AREA DURING THE EXTENDED PERIOD. SOME WEAK SURFACE TROUGHING APPEARS TO LINGER. SUFFICIENT MOISTURE...WEAK CONVERGENCE ASSOCIATED WITH THE TROUGH AND HEATING SUPPORTS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. EXPECT NEAR NORMAL MID-SUMMER TEMPERATURES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... WEAK SURFACE TROUGH AND HEATING SHOULD HELP CAUSE THUNDERSTORMS AGAIN THIS AFTERNOON. IN ADDITION...A STRONG MID LEVEL SHORT WAVE ROTATING AROUND UPPER LOW OVER THE APPALACHIAN MOUNTAINS MAY BE A TRIGGER FOR MORE ORGANIZED CONVECTION LATE IN THE AFTERNOON AND INTO THE EVENING HOURS. GENERALLY VFR CONDITIONS EXCEPT BECOMING MVFR IN VCNTY OF STORMS. LOW LEVEL NOCTURNAL JET OF ARND 20 KTS MAY HELP KEEP FOG AT AT MINIMUM...BUT ALSO CREATE SOME SCT LOWER CLOUDS BY MORNING. BEST CHANCE FOR ANY PATCHY EARLY MORNING FOG WILL BE AT AGS/OGB. AFTER 14Z...SKIES WILL RETURN TO VFR CONDITIONS AS CU DEVELOPS WITH DAYTIME HEATING. CHANCE OF MAINLY DIURNAL THUNDERSTORMS IN THE AFTERNOON AND EVENING MONDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...JL NEAR TERM...JL SHORT TERM...JL LONG TERM...JL AVIATION...LCV
Hazardous weather outlook, Jul 6, 4:04 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 404 AM EDT SUN JUL 6 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 404 AM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jul 6, 2:46 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 ESE FORT MILL 34.98N 80.86W
07/06/2008 E0.75 INCH LANCASTER SC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY SHERIFF DISPATCH IN THE
INDIAN LAND AREA OF THE COUNTY.
&&
VAUGHANSpecial weather statement, Jul 6, 3:40 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 340 PM EDT SUN JUL 6 2008 SCZ027-062045- LEXINGTON- 340 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF PROSPERITY...OR 12 MILES WEST OF IRMO...MOVING NORTHEAST 10 TO 15 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR AWAY FROM THE WIND AND LIGHTNING. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:57 PM EDT | Areal Flood Advisory | CAE | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.